Alert archive / North Carolina / Flash Flood Warnings in 2023

Flash Flood Warning 42, NWS Raleigh, NC

August 31, 2023Cumberland County, Sampson County, North Carolina

NWS Raleigh, NC issued this flash flood warning at Aug 31, 2023, 1:06 AM EDT for Cumberland County, Sampson County, North Carolina. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 31, 2023, 1:06 AM EDT (05:06 UTC)
Expired
Aug 31, 2023, 6:00 AM EDT
In force
5 hr
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Cumberland County, NC, Sampson County, NC

The radar

The Wilmington radar (KLTX), 88 km from the middle of the area, began a volume at 05:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 5.1 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2023-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 459 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2023-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
459 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
642 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

641 
WGUS52 KRAH 310506
FFWRAH
NCC051-163-311000-
/O.NEW.KRAH.FF.W.0042.230831T0506Z-230831T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Raleigh NC
106 AM EDT Thu Aug 31 2023

The National Weather Service in Raleigh has issued a

* Flash Flood Warning for...
  Southeastern Cumberland County in central North Carolina...
  Southern Sampson County in central North Carolina...

* Until 600 AM EDT.

* At 106 AM EDT, Doppler radar indicated showers producing heavy 
  rain across the warned area. Between 3 and 3.5 inches of rain have 
  fallen. The expected rainfall rate is 2 to 3 inches in 2 hours. 
  Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Clinton, Harrells, Garland, Turkey, Ivanhoe and Bushy Lake Natural 
  Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3485 7871 3490 7861 3496 7844 3499 7830
      3501 7815 3490 7815 3474 7820 3471 7813
      3472 7811 3471 7811 3468 7816 3455 7825
      3458 7827 3461 7831 3467 7833 3470 7837
      3475 7839 3486 7850 3485 7852

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL RATE...2-3 INCHES IN 2 HOURS

$$

PWB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Aug 30, 10:54 PM EDT, 2 hours 12 minutes earlier.

Area forecast discussion, Aug 30, 10:54 PM EDT, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
1054 PM EDT Wed Aug 30 2023

.SYNOPSIS...
A cold front will move southeastward tonight and overtake a quasi-
stationary front over NC and southeastern Virginia. Meanwhile,
Tropical Storm Idalia will move along and offshore the coast of the
Carolinas through Thursday. High pressure will follow and extend
across the middle Atlantic through Saturday.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 1050 PM Wednesday...

Tropical Storm Idalia, centered at 0245Z near or just south of CHS,
has been moving newd and generally parallel to the SC coast for the
past few hours. While this general motion will continue for the next
several hours, the storm will turn toward the east northeast and off
the nrn SC coast Thu morning. Idalia's rain shield will make
little/if any additional nwwd progress across cntl NC since the
storm's forecast track will be generally parallel to the orientation
of its present position. As such, the Flood Watch has been cancelled
for a couple of additional counties on the northwest side, which
include Stanly and Montgomery. Additionally, the Watch has been
segmented to highlight higher rain totals (3-7") and risk of
flooding from Laurinburg to Fayetteville to Goldsboro and lesser
amounts and risk over the more-inland counties, along with a sooner
hazard end time based on the expectation that the rain will taper
off from west to east early Thu.

The risk of tropical tornadoes from mini-supercells will exist along
and southeast of a maritime warm front over coastal NC and nern SC,
which will separate sely flow and surface temperatures and dewpoints
in the upr 70s to around 80F to its east from nely flow and low-mid
70s surface dewpoints inland. That risk area will generally remain
bounded to the west from EWN to OAJ to CPC in sern NC, and
consequently southeast of all but perhaps extreme srn Sampson Co. in
cntl NC.

.PREV DISCUSSION... /ISSUED 500 PM EDT Wed Aug 30 2023/

...IDALIA TO BRING HEAVY RAIN/THREAT FOR FLOODING AND TROPICAL STORM
FORCE WIND GUSTS ACROSS SE NC TONIGHT THROUGH EARLY THURSDAY...

...TIMING HAS SPED UP-ESPECIALLY WITH THE EXITING OF THE SYSTEM...

Idalia(currently a Tropical Storm )is currently over coastal Georgia
and is moving N-NE around 20 mph, which is quiet fast. Idalia will
track NE along the coast of the Carolinas tonight. Idalia is then
expected to turn eastward out into the Atlantic on Thursday as it
begins to feel the influence of the Eastern US trough. In the
meantime, a merger of two frontal systems across the NC Piedmont,
along with the aforementioned upper trough dynamics, will help to
organize the heaviest rainfall on the north and northwest quadrants
of the cyclone.

Rainfall amounts west and north of the I-95 corridor have been
reduced significantly(nearly cut in half) with a sharp NW to SE
gradient expected across central and eastern NC; ranging from 0.50-
1.0" across central/southern Piedmont portions, 1-2" across the
eastern Piedmont and northern/central coastal plain counties. As
such, have decided to remove Chatham,Orange, and Durham counties
from the Flood Watch. Future updates may need to remove additional
Piedmont counties from the watch.

However, we still expect a heavy axis of 3-6"(with some localized
higher amounts) across the eastern Sandhills and southern coastal
plain counties. The heaviest rain and greatest flash flooding threat
is expected this evening and tonight between 00 to 10z. Will leave
Flood Watch in place across interior sections of NC due to the
already antecedent wet soils from the heavy rainfall we've received
in recent days.

Given that the bulk of the heaviest rain will fall downstream of
most of our river gauges, river flooding will be very limited across
central NC. At this time, only Black River at Tomahawk/Sampson
County is expected to go into minor flooding. The back-edge of the
rain should exit the area during the late morning hours with
clearing quickly spreading west to east.

Intermittent tropical storm wind gusts of 35 to 45 mph will be
possible within the heavier rain band as it pivots across the SE
counties this evening and tonight. Additionally, given the
possibility for a band of strong winds developing on the back side
of Idalia near eastern North Carolina, associated with a nearby
frontal boundary, a Tropical Storm Warning was issued earlier today
for Scotland, Hoke, Cumberland, and Sampson counties. When combined
with saturated soils from 4-7 inches of rainfall, scattered downed
trees and power-outages are expected.

Finally, there is a very low end threat for isolated tornadoes with
a few updraft helicity swaths noted across the far SE zones(Sampson
Co), again mainly between 00 to 09z.

Temperatures: Lows tonight will range from lower/mid 60s north to
near 70 SE. Given quicker departure of rain Thursday and increasing
sunshine Thursday afternoon, have warmed highs;ranging from near 80
west to lower/mid 70s east.

&&

.SHORT TERM /THURSDAY NIGHT/...
As of 235 PM Wednesday...

A ~1025mb surface high building into the area will advect noticeably
cooler and drier/less humid air into the area Thursday night. Lows
55-60.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
As of 1253 PM Wednesday...

Friday morning will be cool, dry, and crisp with morning
temperatures in the upper 50s north, to low 60s south as Idalia is
well offshore. Surface high pressure will build in from the north
and continue to influence central NC over the weekend and into next
week. September will start off with below average temperatures with
highs in the upper 70s to low 80s and lows in the mid to upper 50s
Friday and Saturday. Early next week temperatures will gradually
return to above normal with highs in the mid to upper 80s Sunday and
low to mid 90s for the rest of the period. High confidence for a dry
forecast for the weekend into mid week.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
As of 830 PM Wednesday...

As Idalia turns newd to ewd across ern SC and sern NC tonight, the
associated rain shield and IFR-MVFR restrictions will continue to
edge nwd and across FAY and RWI, with the edge of these conditions
likely to become established near RDU. To the northwest of RDU,
including at GSO/INT, any flight restrictions are expected to be
short-lived, if at all. The combination of the expanding wind field
around Idalia and the passage and interaction with a cold front
will cause nely surface winds to increase and become gusty
throughout cntl NC, strongest and longest-lasting at FAY, along with
a risk of low level wind shear. Conditions will improve, with a west
to east clearing trend and return to VFR, and gradually lessening
surface winds through the day Thu, as Idalia moves east and farther
offshore.

Outlook: High pressure will favor VFR conditions through the
weekend.

&&

.HYDROLOGY...
As of 230 PM Wednesday...

Rainfall amounts of 2-5 inches with local amounts to 7 inches across
the lower half of the Cape Fear and Neuse River Basins, as well as
the Lumber River Basin and Black River watershed, may cause some
modest river repsonse Thursday into the weekend, but no flooding is
forecast based on ensemble guidance and SERFC forecasts.  Rainfall
in the headwaters of the Lumber River Basin may make it more
susceptible to some minor flooding, which is consistent with
National Water Model High 5-Day Water Probabilities. However, this
area has also been recently been in Moderate Drought conditions
(Drowning Creek and the Lumber River at Maxton are both below 10th
percentile flow 14 and 28 day streamflows). Flash Flood Guidance is
also relatively high at 3 to 4 inches for 3 and 6 hours,
respectively. Isolated minor flooding and urban flash flooding are
the primary threats based on the current forecast track of Idalia.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Thursday morning for NCZ011-026>028-041>043-
075>077-083-084.
Flood Watch through Thursday afternoon for NCZ078-085-086-088-089.
Tropical Storm Warning for NCZ085-086-088-089.
&&

SYNOPSIS...MWS
NEAR TERM...MWS/CBL
SHORT TERM...CBL
LONG TERM...CA
AVIATION...MWS
HYDROLOGY...BLS/JJT
Hazardous weather outlook, Aug 30, 9:37 PM EDT, 3 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
937 PM EDT Wed Aug 30 2023

NCZ011-026>028-041>043-075>078-083-084-010145-
Halifax-Franklin-Nash-Edgecombe-Wake-Johnston-Wilson-Moore-Lee-
Harnett-Wayne-Anson-Richmond-
937 PM EDT Wed Aug 30 2023

...FLOOD WATCH IN EFFECT THROUGH THURSDAY EVENING...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Gusty winds of 30 and 40 mph and heavy rain from Idalia will affect
the area tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Gusty winds between 30 and 40 mph and heavy rain from Idalia will
affect the area Thursday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ007>010-021>025-038>040-073-074-010145-
Person-Granville-Vance-Warren-Forsyth-Guilford-Alamance-Orange-
Durham-Davidson-Randolph-Chatham-Stanly-Montgomery-
937 PM EDT Wed Aug 30 2023

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ085-086-088-089-010145-
Scotland-Hoke-Cumberland-Sampson-
937 PM EDT Wed Aug 30 2023

...FLOOD WATCH IN EFFECT THROUGH THURSDAY EVENING...
...TROPICAL STORM WARNING IN EFFECT...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Tropical Storm Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Tropical Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 9:51 PM EDTAreal Flood AdvisoryRAHHoke, Richmond, Scotland3 hr
Aug 30, 9:59 PM EDTAreal Flood AdvisoryRAHCumberland, Hoke, Sampson3 hr
Aug 31, 1:12 AM EDTAreal Flood AdvisoryRAHCumberland, Hoke, Johnston, Richmond, Sampson, Scotland and 1 more7 hr
Aug 31, 5:55 AM EDTAreal Flood AdvisoryRAHCumberland, Sampson5 hr

Nearby

Flash Flood Warnings in North Carolina, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.